Skip to content


Learn about overdose


Learn the signs

    Too much of an opioid affects parts of the brain that drive breathing. As a result, breathing can become very slow or may stop. Recognize the signs of an overdose. Call for emergency medical attention if any of these signs appear:

      • Failure to respond when spoken to
      • Failure to wake up when prompted
      • Slow or no breathing
      • Tiny pupils (the center part of the eye)
      • Fingernails or lips are turning blue or purple

Respond

      • Opioid overdose is life-threatening and requires immediate emergency attention. Call 911 immediately.
      • If the person has stopped breathing or if breathing is very weak, begin CPR (best performed by someone who has training).
      • If the person has Narcan®, use it as directed.

Reversing an overdose with Narcan®

    Narcan® (naloxone) temporarily blocks or reverses the effects of opioids. In most cases the effect is immediate (within 30 to 40 seconds), blocking the effects of the overdose and allowing the person to breathe again. This gives time to seek emergency medical assistance. Its use is supported by many organizations, including the Office of National Drug Control Policy and the World Health Organization. Narcan® has no potential for abuse and will have no effect if accidentally administered or self-administered (in the case of a child).

    Narcan® can be obtained by speaking to your medical provider. You can also get Narcan® through Project HOPE, a State of Alaska program, free of charge